Teledermatology allows a medical provider in one location to electronically transfer patient information to a medical provider in a different location to provide remote dermatologic care. The electronic transfer can occur in either the store-and-forward method, where there is an exchange of history and visual data, or through live/real-time interaction (Roman & Jacob, 2015). The construct of the TeleDermViewPoint column is such that cases are presented in a standardized store-and-forward teledermatology reader format reflective of an actual teledermatology report.
TELEDERMATOLOGY READER REPORT1
Chief complaint: presenting for diagnosis and management options
History of Present Illness
A 43-year-old woman presents with a “rash” on her face that she states has been present for over 2 years. Prior treatment: hydrocortisone 1% and 2.5% cream up to three times a day and notably seven different prescription topical corticosteroids in the past year. Topical corticosteroids have been effective at a higher frequency of use, but the dermatitis notably flares immediately after a decrease in frequency. Her primary symptom: burning. Prior biopsy: none. She has a personal and family history significant for atopic dermatitis. Other significant laboratory/study findings: low 25-hydroxyvitamin D levels and normal antinuclear antigen.
Image Quality Assessment
TELEDERMATOLOGY IMAGING READER REPORT
One image was provided that shows erythematous plaques with minimal scale and a glazed appearance involving the cheeks and philtrum. Note that there is sparing of the nose, perinasal sulci, and nasolabial folds (see Figure 1).
INTERPRETATION OF IMAGES
The negative lupus serology, clinical presentation (showing a lack of scale and sparing of the nasolabial folds), and history of atopy suggest the diagnosis of topical steroid withdrawal (TSW) occurring in an atopic patient with extended steroid use.
Skin Care and Treatment Recommendations
Discontinue topical corticosteroid treatment. Provide education regarding rebound flares and caution that symptoms of withdrawal that may remain for months (Smith, Nedorost, & Tackett, 2007). During flares, cosmetics and soaps should be avoided and only warm water should be used to cleanse the face. Emollients that contain acids, such as glycolic or lactic acid, should also be avoided during flares. Consider recommending cool compresses or refrigerated emollients, such as white petroleum ointment or glycerin and rose water, as needed to help alleviate symptoms of TSW (Hajar et al., 2015 ; Smith et al., 2007). Encourage patient to join an online TSW support group, which unites patients with similar experiences to enhance emotional and moral support (ITSAN Support, 2019).
Return in 10–12 weeks for follow-up to primary care provider and consider referral for face-to-face dermatology evaluation, if no improvement.
Persistent use of topical corticosteroids for an extended period can lead to the development of TSW, particularly in patients with a history of chronic eczematous conditions (Fukaya et al., 2014 ; Hajar et al., 2015).
Women appear to be at a higher risk of developing this condition compared with men (Hajar et al., 2015 ; Versura, Giannaccare, & Campos, 2015). Estrogens promote the production of proinflammatory cytokines (e.g., interleukin-1, interleukin-6, tumor necrosis factor-alpha), whereas androgens promote the production of anti-inflammatory cytokines (e.g., transforming growth factor-beta; Versura et al., 2015). Thus, proinflammatory effects of estrogen may predispose women to develop TSW compared with men (Versura et al., 2015). The face and genital regions are more commonly affected (Hajar et al., 2015). An area of skin affected by TSW can appear erythematous and thickened (Fukaya et al., 2014). More severe cases of TSW may contain papules, pustules, and erosions (Fukaya et al., 2014).
The clinical appearance of TSW may make it difficult to discern it from the predisposing dermatologic condition (e.g., atopic or seborrheic dermatitis) that prompted the use of topical steroids to begin with (Hengge, Ruzicka, Schwartz, & Cork, 2006 ; Sheary, 2017). The patient may continuously use the topical steroid to the affected area, further worsening the corticosteroid addiction and dependence (Hengge et al., 2006 ; Sheary, 2017). Although the exact mechanism of TSW has not yet been elucidated, some experts suggest that prolonged application of topical corticosteroids interferes with the production of nitric oxide, a potent vasodilator, in the endothelium (Rapaport & Lebwohl, 2003). Nitric oxide accumulation produces constant vasodilation, which may help explain the clinical features of edema and redness in patients with TSW (Rapaport & Rapaport, 2004). On the other hand, an alternative explanation of symptoms of TSW is that prolonged topical steroid application may inhibit cortisol production by keratinocytes, which may weaken the barrier function of the skin as well as result in hypersensitivity (Fukaya, 2016).
TSW and contact dermatitis to corticosteroids should both be considered if there is repeated dermatitis with prolonged topical corticosteroid use. Patch testing can be utilized to elucidate a contact allergy with observation for late delayed reactions (Gönül & Gül, 2005 ; Gust & Jacob, 2016). Symptoms of burning and pruritis that begin days to weeks after discontinuing topical corticosteroid are also indicative of TSW (Hajar et al., 2015 ; Rapaport & Lebwohl, 2003). Topical steroids should be discontinued in patients with suspected TSW (Fukaya et al., 2014 ; Hajar et al., 2015 ; Rapaport & Lebwohl, 2003). For erythematoedematous presentations of TSW, cool compresses or refrigerated emollients, such as white petroleum ointment or glycerin and rose water, may be used as needed to aid with immediate symptom relief (Hajar et al., 2015 ; Smith et al., 2007).
Dermatology-based providers serve a critical role in the diagnosis of this condition and the need for appropriate use of both over-the-counter and prescription steroids. Although topical corticosteroids are safe and effective for short-term use, they should only be introduced if nonpharmacological interventions, such as moisturizers and emollients, are unable to provide adequate maintenance of disease symptoms (Eichenfield et al., 2014). Experts have recommended a proactive method of controlling disease symptoms, which involves topical steroid application once to twice a week to particular body areas prone to relapse. Nevertheless, it is imperative that topical corticosteroids are not used continuously for more than 2 weeks (Eichenfield et al., 2014 ; Smith et al., 2007). Education of primary care providers and the public on proper use of topical corticosteroids is needed.
Eichenfield L. F., Tom W. L., Berger T. G., Krol A., Paller A. S., Schwarzenberger K., Bergman J. N., Chamlin S. L., Cohen D. E., Cooper K. D., & Cordoro K. M. (2014). Guidelines of care for the management of atopic dermatitis: section 2. Management and treatment of atopic dermatitis with topical therapies. Journal of the American Academy of Dermatology
, 71(1), 116–132.
Fukaya M. (2016). Histological and immunohistological findings using anti-cortisol antibody in atopic dermatitis with topical steroid addiction. Dermatology and Therapy
, 6(1), 39–46.
Fukaya M., Sato K., Sato M., Kimata H., Fujisawa S., Dozono H., Yoshizawa J., & Minaguchi S. (2014). Topical steroid addiction in atopic dermatitis. Drug, Healthcare and Patient Safety
, 6, 131–138.
Gönül M., & Gül Ü. (2005). Detection of contact hypersensitivity to corticosteroids in allergic contact dermatitis patients who do not respond to topical corticosteroids. Contact Dermatitis
, 53(2), 67–70.
Gust P., & Jacob S. E. (2016). The role of delayed-delayed corticosteroid contact dermatitis in topical steroid withdrawal
. Journal of the American Academy of Dermatology
, 75(4), e167.
Hajar T., Leshem Y. A., Hanifin J. M., Nedorost S. T., Lio P. A., Paller A. S., Block J., & Simpson E. L. (2015). A systematic review of topical corticosteroid withdrawal (“steroid addiction”) in patients with atopic dermatitis and other dermatoses. Journal of the American Academy of Dermatology
, 72(3), 541.e2–549.e2.
Hengge U. R., Ruzicka T., Schwartz R. A., & Cork M. J. (2006). Adverse effects of topical glucocorticosteroids. Journal of the American Academy of Dermatology
, 54(1), 1–15.
Rapaport M. J., & Lebwohl M. (2003). Corticosteroid addiction and withdrawal in the atopic: the red burning skin syndrome. Clinics in Dermatology
, 21(3), 201–214.
Rapaport M. J., & Rapaport V. H. (2004). Serum nitric oxide levels in “red” patients: Separating corticosteroid-addicted patients from those with chronic eczema. Archives of Dermatology
, 140(8), 1013–1014.
Roman M., & Jacob S. E. (2015). Teledermatology
: Virtual access to quality dermatology care and beyond. Journal of the Dermatology Nurses’ Association
, 6(6), 285–287.
Sheary B. (2017). Topical corticosteroid addiction and withdrawal in a 6 year old. Journal of Primary Health Care
, 9(1), 90–93.
Smith M. C., Nedorost S., & Tackett B. (2007). Facing up to withdrawal from topical steroids. Nursing
, 37(9), 60–61.
Versura P., Giannaccare G., & Campos E. C. (2015). Sex-steroid imbalance in females and dry eye. Current Eye Research
, 40(2), 162–175.
1The standardized teledermatology reader report format is available for authors on the journal’s Web site (www.jdnaonline.com) and on the submissions Web site online at http://journals.lww.com/jdnaonline/Documents/Teledermatology%20Column%20Template.pdf.